Georgia, 2024

Drought in Georgia, January 1 to 29, 2024

January 1 to 29, 2024 · NWS FFC · 24 events in 24 counties and zones

Above-normal rainfall continued into January, bringing an end to the Short-Term Drought over Georgia. At the start of the year, conditions had improved such that Fall 2023's D4 Exceptional Drought had been completed eliminated, and D3 Extreme Drought was close behind.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Above-normal rainfall continued into January, bringing an end to the Short-Term Drought over Georgia. At the start of the year, conditions had improved such that Fall 2023's D4 Exceptional Drought had been completed eliminated, and D3 Extreme Drought was close behind. Persistent rainy conditions were chipping away at the remaining D2 Severe Drought through the month. Statistically speaking, at the start of January, 11.5 percent of the state was in D2 Severe Drought or worse, with 0.1 percent being D3 Extreme Drought. By the end of January, only 1.3 percent of the state was in D1 Moderate Drought conditions, and no areas were in a D2 Severe Drought or higher category.

In total, January's rainfall generally ranged from 3 to 10 inches over north and central Georgia. Far northeast Georgia received the highest amounts, with accumulations of 8 to 12 inches (100 to 200 percent of normal). The lowest rainfall amounts were observed over east central Georgia, where accumulations generally amounted to 2 to 4 inches (50 to 90 percent of normal). The remainder of the area received 6 to 8 inches of rain (125 to 300 percent of normal). In general, these rainfall amounts fell during only 2-3 impactful weather events during the month, with a bulk falling January 9-10, 2024.

In the January 25 Drought Information Statement issued by the NWS Atlanta office, 30-day rainfall totals were included for some of the climate record locations: Rome (RMG) reported 5.70 inches (121 percent of normal), Atlanta (ATL) reported 4.84 inches (113 percent of normal), Gainesville (GVL) reported 8.42 inches (174 percent of normal), Athens (AHN) reported 9.52 inches (221 percent of normal), Peachtree-DeKalb (PDK) reported 4.70 inches (106 percent of normal), Peachtree City (FFC) reported 5.18 inches (123 percent of normal), and Columbus (CSG) reported 4.20 inches (99 percent of normal). These 30-day totals show a marked difference from the abnormally low Fall 2023 monthly rainfall totals.

By the end of January, soil moisture normal to above normal for the state, and the Crop Moisture Index indicated all nine Georgia climatological zones were Favorably Moist to Wet. The USDA's Crop Progress and Conditions report from the early January indicated livestock was reported to be in good condition, though hay supplies continued to run low due to the fall drought conditions. Cattle farmers were still having to supplement food to extend limited hay supplies. Additionally, the overall crop update for cotton and winter wheat was favorable.

The drought ended statewide by January 30, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 31, 10:00 PM EST, 2 hours earlier.

Area forecast discussion, Dec 31, 10:00 PM EST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1000 PM EST Sun Dec 31 2023

...Evening Update...

.UPDATE...
Issued at 953 PM EST Sun Dec 31 2023

Have made minor tweaks to the next few hours of temps and dew
points based on current trends. Dense upper-level cloud cover is
moving in, which will hinder radiational cooling overnight and
keep lows in the lower to upper 30s (versus last night's lows in
the mid-20s to lower 30s). Relatively light winds along with the
near-freezing temps will make for patchy frost mainly across
portions of north and west GA.

&&

.SHORT TERM...
(This afternoon through Monday)
Issued at 143 PM EST Sun Dec 31 2023

The final day of 2023 is shaping up to be a beautiful day for the
forecast area. High pressure centered over the Florida Peninsula
has allowed for sunny skies to prevail. While we had a chilly
start to the morning (temperatures in the 20s with only a few
areas reaching the freezing mark), temperatures are expected to
continue their rebound through the afternoon into the mid and
upper 50s across much of the forecast area. As a positively tilted
trough over the Great Lakes progresses eastward, midlevel
moisture returns producing scattered to broken cloud coverage over
north and central Georgia after sunset. The good news is these
are expected to be high clouds, so they shouldn't disrupt any
firework displays for New Years Eve festivities. These clouds will
also help keep temperatures from plummeting quickly after sunset
with temperatures forecast in the upper 30s to 40s when the clock
strikes midnight.

The first day of 2024 will start off with temperatures in the 30s
across the forecast area. A cold front will also be moving
through northwest Georgia tomorrow morning as the trough swings
through overhead. With limited moisture from the surface to the
mid-levels of the atmosphere coinciding with the frontal passage,
no precipitation is expected with scattered cloud coverage in the
morning improving to mostly sunny by the afternoon. The sensible
effects of the cold front will be the cooler continental airmass
that will be ushered in and breezy conditions across northwest
Georgia as the front slowly sags southeastward. Temperatures
behind the cold front won't get much above the upper 40s while
temperatures ahead of it will get into the low 60s as the front
slowly makes its way through south central Georgia at the end of
the short term period. Breezy conditions are expected behind the
front where winds could gust between 20 and 25 mph at times.

KAL

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 143 PM EST Sun Dec 31 2023

The long term picks up as high pressure starts to break down on
Wednesday. The next round of showers is expected to push into the
area during the overnight hours of Wednesday and into Thursday
morning. Temps remain on the cooler side and the lack of
instability seems to indicate that we'll more likely see little
more than some periods of heavy rain with this system. Both the
GFS and the Euro are in pretty good agreement that the most likely
chance for precip will happen south of I-20. The system moves
through pretty quick, exiting the CWA but Thursday afternoon and
as a result, QPF values are below an inch for our southern tier of
counties.

After the system exits stage left, we settle nicely back into
cool temps and dry air through the weekend until the next low
pushes in at the very end of the long term. Given that this is a
week out, models are still all over the place. There is good
agreement that a low will push through and that's where the
agreement ends. The EURO gives us a big upper level cut off low
that gives some warmer gulf air the chance to push into the SE and
give us some instability. The GFS keeps the low further north
resulting in another wave of showers with the potential for some
mixed precip on the back side.

We'll be keeping an eye on both systems but as of right now we
aren't expecting either one to cause too many issues. Temperatures
will be pretty seasonal through the long term with highs in the
50s and lows in the 30s which is generally withing 3 degrees of
what we would expect for this time of year.

Vaughn

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM EST Sun Dec 31 2023

VFR conditions are expected at all TAF sites through the period.
BKN cirrus will prevail overnight at all sites with WSW to WNW
winds at 4-8 kts. Tomorrow (Monday), winds will favor the NW at
8-12 kts with gusts up to around 20 kts. Current thinking is that
FEW-SCT clouds between 5 kft and 15 kft will accompany a dry cold
front passage tomorrow.

//ATL Confidence...00Z Update...
High confidence on all elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          36  53  26  52 /   0   0   0   0
Atlanta         37  48  28  51 /   0   0   0   0
Blairsville     30  41  21  49 /   0   0   0   0
Cartersville    32  47  24  50 /   0   0   0   0
Columbus        37  59  29  54 /   0   0   0   0
Gainesville     37  49  28  51 /   0   0   0   0
Macon           37  59  28  54 /   0   0   0   0
Rome            33  48  26  51 /   0   0   0   0
Peachtree City  35  51  25  52 /   0   0   0   0
Vidalia         39  62  32  54 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....Vaughn
AVIATION...Martin
Hazardous weather outlook, Dec 31, 4:04 AM EST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
404 AM EST Sun Dec 31 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
404 AM EST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Dade

When
January 1, 12:00 AM EST to January 29, 11:59 PM EST
Where
Dade forecast zone
Reported by
Drought Monitor
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Dade county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 30, ending the short-term drought over Dade county.

In total, Dade county was under D2 Severe Drought or worse conditions for approximately 16 weeks, beginning on or about October 10, 2023, and ending January 30, 2024. At the peak, Dade County was under D4 Exceptional Drought conditions for approximately 3 weeks.

Drought, Walker

When
January 1, 12:00 AM EST to January 29, 11:59 PM EST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Walker county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 30, ending the short-term drought over Walker county.

In total, Walker county was under D2 Severe Drought or worse conditions for approximately 16 weeks, beginning on or about October 10, 2023, and ending January 30, 2024. At the peak, Walker County was under D4 Exceptional Drought conditions for approximately 3 weeks.

Drought, Chattooga

When
January 1, 12:00 AM EST to January 29, 11:59 PM EST
Where
Chattooga forecast zone
Reported by
Drought Monitor
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Chattooga county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 30, ending the short-term drought over Chattooga county.

In total, Chattooga county was under D2 Severe Drought or worse conditions for approximately 15 weeks, beginning on or about October 17, 2023, and ending January 30, 2024. At the peak, Chattooga county was under D4 Exceptional Drought conditions for approximately 3 weeks.

Drought, Catoosa

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Catoosa forecast zone
Reported by
Drought Monitor
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Catoosa county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Catoosa county.

In total, Catoosa county was under D2 Severe Drought or worse conditions for approximately 14 weeks, beginning on or about October 10, 2023, and ending January 16, 2024. At the peak, Catoosa county was under D4 Exceptional Drought conditions for approximately 3 weeks.

Drought, Whitfield

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Whitfield forecast zone
Reported by
Drought Monitor
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Whitfield county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Whitfield county.

In total, Whitfield county was under D2 Severe Drought or worse conditions for approximately 13 weeks, beginning on or about October 17, 2023, and ending January 16, 2024. At the peak, Whitfield county was under D4 Exceptional Drought conditions for approximately 3 weeks.

Drought, Gordon

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Gordon forecast zone
Reported by
Drought Monitor
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Gordon county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Gordon county.

In total, Gordon county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024. At the peak, Gordon county was under D3 Extreme Drought conditions for approximately 8 weeks.

Drought, Murray

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Murray county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Murray county.

In total, Murray county was under D2 Severe Drought or worse conditions for approximately 13 weeks, beginning on or about October 17, 2023, and ending January 16, 2024. At the peak, Murray county was under D3 Extreme Drought conditions for approximately 8 weeks.

Drought, Gilmer

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Gilmer forecast zone
Reported by
Drought Monitor
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Gilmer county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Gilmer county.

In total, Gilmer county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024. At the peak, Gilmer county was under D3 Extreme Drought conditions for approximately 8 weeks.

Drought, Fannin

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Fannin county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Fannin county.

In total, Fannin county was under D2 Severe Drought or worse conditions for approximately 13 weeks, beginning on or about October 17, 2023, and ending January 16, 2024. At the peak, Fannin county was under D3 Extreme Drought conditions for approximately 8 weeks.

Drought, Union

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Union county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Union county.

In total, Union county was under D2 Severe Drought or worse conditions for approximately 11 weeks, beginning on or about October 31, 2023, and ending January 16, 2024. At the peak, Union county was under D3 Extreme Drought conditions for approximately 7 weeks.

Drought, Towns

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Towns forecast zone
Reported by
Drought Monitor
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

According to the Drought Monitor, D3 Extreme Drought conditions were present in Floyd county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Floyd county.

In total, Floyd county was under D2 Severe Drought or worse conditions for approximately 13 weeks, beginning on or about October 17, 2023, and ending January 16, 2024. At the peak, Floyd county was under D4 Exceptional Drought conditions for approximately 2 weeks, and at the D3 Extreme Drought level (or higher) for 10 weeks.

Drought, Pickens

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Pickens county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Pickens county.

In total, Pickens county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024. At the peak, Pickens county was under D3 Extreme Drought conditions for approximately 8 weeks.

Drought, Dawson

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Dawson county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Dawson county.

In total, Dawson county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024. At the peak, Pickens county was under D3 Extreme Drought conditions for approximately 6 weeks.

Drought, Lumpkin

When
January 1, 12:00 AM EST to January 8, 11:59 PM EST
Where
Lumpkin forecast zone
Reported by
Drought Monitor
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Lumpkin county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 9, ending the short-term drought over Lumpkin county.

In total, Lumpkin county was under D2 Severe Drought or worse conditions for approximately 10 weeks, beginning on or about October 31, 2023, and ending January 9, 2024. At the peak, Lumpkin county was under D3 Extreme Drought conditions for approximately 6 weeks.

Drought, Cherokee

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Cherokee county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Cherokee county.

In total, Cherokee county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024. At the peak, Cherokee county was under D3 Extreme Drought conditions for approximately 8 weeks.

Drought, Madison

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Madison county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Madison county.

In total, Madison county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024.

Drought, Polk

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
34.002, -85.188 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Polk county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Madison county.

In total, Polk county was under D2 Severe Drought or worse conditions for approximately 12 weeks, beginning on or about October 24, 2023, and ending January 16, 2024.

Drought, Haralson

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Haralson forecast zone
Reported by
Drought Monitor
Coordinates
33.794, -85.211 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Haralson county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Haralson county.

In total, Haralson county was under D2 Severe Drought or worse conditions for approximately 6 weeks, beginning on or about December 5, 2023, and ending January 16, 2024.

Drought, Carroll

When
January 1, 12:00 AM EST to January 15, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Carroll county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 16, ending the short-term drought over Carroll county.

In total, Carroll county was under D2 Severe Drought or worse conditions for approximately 4 weeks, beginning on or about December 19, 2023, and ending January 16, 2024.

Drought, Hall

When
January 1, 12:00 AM EST to January 8, 11:59 PM EST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Hall county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 9, ending the short-term drought over Hall county.

In total, Hall county was under D2 Severe Drought or worse conditions for approximately 8 weeks, beginning on or about November 14, 2023, and ending January 9, 2024.

Drought, Banks

When
January 1, 12:00 AM EST to January 8, 11:59 PM EST
Where
Banks forecast zone
Reported by
Drought Monitor
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Banks county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 9, ending the short-term drought over Banks county.

In total, Banks county was under D2 Severe Drought or worse conditions for approximately 7 weeks, beginning on or about November 21, 2023, and ending January 9, 2024.

Drought, Jackson

When
January 1, 12:00 AM EST to January 8, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Jackson county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 9, ending the short-term drought over Jackson county.

In total, Jackson county was under D2 Severe Drought or worse conditions for approximately 10 weeks, beginning on or about October 31, 2023, and ending January 9, 2024.

Drought, Paulding

When
January 1, 12:00 AM EST to January 8, 11:59 PM EST
Where
Paulding forecast zone
Reported by
Drought Monitor
Coordinates
33.921, -84.867 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Paulding county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 9, ending the short-term drought over Paulding county.

In total, Paulding county was under D2 Severe Drought or worse conditions for approximately 7 weeks, beginning on or about November 21, 2023, and ending January 9, 2024.

Drought, Cobb

When
January 1, 12:00 AM EST to January 8, 11:59 PM EST
Where
Cobb forecast zone
Reported by
Drought Monitor
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

According to the Drought Monitor, D2 Severe Drought conditions were present in Cobb county at the beginning of January. Above-normal January rainfall rapidly improved conditions to D1 Moderate Drought on January 9, ending the short-term drought over Cobb county.

In total, Cobb county was under D2 Severe Drought or worse conditions for approximately 7 weeks, beginning on or about November 21, 2023, and ending January 9, 2024.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164465, 1164466, 1164467, 1164468, 1164469, 1164470, 1164472, 1164474, 1164475, 1164497, 1164498, 1164499, 1164500, 1164502, 1164503, 1164504, 1164505, 1164506, 1164509, 1164510, 1164511, 1164512, 1164513, 1164515.